Arizona, 2013Flash Flood in Arizona, July 16, 2013
July 16, 2013 · NWS FGZ · 1 event in 1 county or zone
Strong thunderstorms with heavy rain hit the east side of Flagstaff, Mt Elden, and Doney Park. Flood water and debris caused partial and full road closures in that area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms with heavy rain hit the east side of Flagstaff, Mt Elden, and Doney Park. Flood water and debris caused partial and full road closures in that area. Several campers were trapped in a campground until the dirt road could be bull dozed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 16, 9:40 AM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 16, 9:40 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST TUE JUL 16 2013
.SYNOPSIS...EXPECT A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY AND WEDNESDAY AS AMPLE MOISTURE INTERACTS WITH A LOW PRESSURE
SYSTEM MOVING IN FROM THE EAST. FOR THURSDAY AND OVER THE
WEEKEND...MONSOON MOISTURE WILL REMAIN ENTRENCHED OVER ARIZONA WITH
A CHANCE OF THUNDERSTORMS EACH DAY.
&&
.DISCUSSION...A MOIST AND UNSTABLE AIR MASS REMAINS OVER NORTHERN
ARIZONA WITH A LOW OVER NEW MEXICO SLOWLY MOVING SOUTHWEST. AS OF
THIS MORNING....SATELLITE PRECIPITABLE WATER ESTIMATES WERE AROUND 1
TO 1.5 INCHES OVER MOST OF NORTHERN AZ...GENERALLY LITTLE CHANGE IN
THE PAST 24 HOURS. THE EXCEPTIONS WERE THE NORTHWEST AND NORTHEAST
CORNERS OF ARIZONA WHERE SOME MOISTENING/DRYING RESPECTIVELY HAD
TAKEN PLACE AS THE MOISTURE PLUME SHIFTED WESTWARD. THE LOW OVER NEW
MEXICO WILL PROVIDE AN INCREASE IN SHEAR...BUT ALSO SOME DRYING AND
STABILIZATION OVER NORTHEAST ARIZONA. MEANWHILE...WESTERN PORTIONS
OF THE NORTHERN AZ FORECAST AREA LOOK TO HAVE AMPLE
INSTABILITY...MOISTURE...AND SOLAR HEATING DUE TO MORNING CLEAR
SKIES. STEERING FLOW LOOKS TO PUSH CONVECTIVE ACTIVITY WEST AND
SOUTH OF THE MOGOLLON RIM AS THE AFTERNOON PROGRESSES. THE CURRENT
FORECAST SHIFTS HIGH THUNDERSTORM CHANCES INTO MOST OF YAVAPAI AND
COCONINO COUNTIES TODAY...WITH LESS CHANCE IN THE NORTHEAST...AND
THIS LOOKS GOOD. NO SHORT TERM UPDATES ARE NEEDED THIS MORNING.
&&
.PREV DISCUSSION/300 AM MST/...DEEP MONSOON MOISTURE WILL REMAIN
ENTRENCHED OVER NORTHERN ARIZONA THROUGH THE COMING WEEK WITH A
CHANCE OF THUNDERSTORMS AND SHOWERS EACH DAY.
FOR TODAY...LOW PRESSURE CENTERED OVER EASTERN NEW MEXICO WILL
SLOWLY MOVE TOWARD MEXICO WITH HIGH PRESSURE SITTING OVER ARIZONA.
THE AIR MASS OVER NORTHERN ARIZONA HAS BECOME SATURATED AND IT MAY
BE TOUGH TO DISSIPATE THE CLOUD COVER TODAY. WHERE THE SUN DOES
BREAK THROUGH THE MAIN THREAT WILL BE HEAVY DOWNPOURS UNDER THE
STRONGER THUNDERSTORMS. THE BEST CHANCE FOR MORE INTENSE DOWNPOURS
WILL BE ACROSS THE AREA FROM THE GRAND CANYON SOUTH TO FLAGSTAFF AND
PRESCOTT. IT IS ALONG THIS LINE THAT THE CLOUD COVER WILL BE MOST
APT TO CLEAR AND ALLOW DAYTIME HEATING TO BUILD INSTABILITY. FURTHER
EAST...WITH RAIN COOLED AIR AND CLOUD COVER IT WILL BE TOUGH TO
BUILD STRONG THUNDERSTORMS. ALL IN ALL...THE NEW MEXICO LOW HAS
ENDED UP FURTHER EAST AND SOUTH THAN PREVIOUSLY ANTICIPATED AND THIS
FURTHER SOUTHEAST POSITION HAS PRETTY MUCH ELIMINATED THE THREAT FOR
SEVERE THUNDERSTORMS.
FROM WEDNESDAY INTO EARLY NEXT WEEK...MOISTURE WILL REMAIN OVER
ARIZONA WITH A CHANCE OF THUNDERSTORMS AND SHOWERS EACH DAY.
&&
.AVIATION...FOR THE 18Z PACKAGE...BKN150-200 WITH ISOLD -SHRA EAST
OF A KPRC-KKNB LINE WILL SLOWLY THIN THROUGH 20Z THEN SCT TSRA WILL
DEVELOP AND CONTINUE UNTIL 03Z THEN DECREASE. WEST OF KPRC-KKNB SCT-
TO NUMEROUS TSRA WILL DEVELOP TODAY AND THEN DECREASE AFT 03Z.
IFR/MVFR CONDITIONS ARE POSSIBLE IN ANY SHOWER/THUNDERSTORM ACTIVITY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...A MOIST AIR MASS WILL REMAIN OVER ARIZONA THROUGH
MIDWEEK WHILE A LOW PRESSURE SYSTEM APPROACHES FROM THE EAST.
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
WITH LOCALLY HEAVY RAIN THE MAIN THREAT. THE APPROACHING LOW ALONG
WITH INCREASED SHOWER ACTIVITY WILL RESULT IN SLIGHTLY BELOW NORMAL
TEMPERATURES THROUGH WEDNESDAY.
THURSDAY THROUGH SATURDAY...A MOIST EASTERLY FLOW WILL BE OVER
ARIZONA AS THE LOW PRESSURE SYSTEM PASSES TO OUR SOUTHEAST AND INTO
MEXICO. GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........DJO/MCCOLLUM
AVIATION.......MAS
FIRE WEATHER...MCS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 16, 4:07 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 AM MST TUE JUL 16 2013
AZZ004>018-037>040-170715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
407 AM MST TUE JUL 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. STRONGER STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN WITH THE
HIGHEST THREAT EXTENDING ACROSS THE GENERAL AREA FROM PRESCOTT
NORTHWARD TO FLAGSTAFF AND THE GRAND CANYON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MONSOON MOISTURE WILL REMAIN IN PLACE WITH SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUING INTO NEXT WEEK.
In the hours before
Local storm report, Jul 16, 10:03 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO WINSLOW 35.03N 110.71W
07/15/2013 NAVAJO AZ PUBLIC
SEVERAL PEOPLE REPORTED SEEING A TORNADO TOUCH DOWN
OVER WINSLOW CITY PARK. NO DAMAGE WAS REPORTED.
&&
EVENT NUMBER FGZ1300038
MASLocal storm report, Jul 16, 11:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM LIGHTNING 8 NNE GRAND CANYON AIRP 36.05N 112.10W
07/15/2013 COCONINO AZ PARK SERVICE
*** 4 INJ *** LIGHTNING STRUCK NEAR MATHER POINT ON THE
SOUTH RIM OF THE GRAND CANYON. FOUR PEOPLE WERE INJURED.
&&
EVENT NUMBER FGZ1300039
MASFlash Flood, Coconino
- When
- July 16, 12:00 PM MST to 1:20 PM MST
- Where
- Coconino County, 1.48 mi ENE of Sunnyside to 4.87 mi NW of Doney Park
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.212, -111.598
Heavy rain over the east side of Mt Elden and part of the Schultz Fire scar lead to water and debris flowing over residential roads and Highway 89. Water entered several trailers and knocked down a slump block wall around the trailer park. Road crews had to clear the debris off the roads. Law enforcement reported widespread flooding from the Flagstaff Mall to Silver Saddle Road/Highway 89.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Illinois, July 16 to 20, 20136 deaths · $25,000 · 3 events
- Heat in Wisconsin, July 16, 20131 death · 1 event
- Flash Flooding and Flood in Pennsylvania, July 16, 2013$395,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Virginia, July 16, 2013$330,000 · 1 in hail · 6 events
- Flash Flooding and Debris Flows in Utah, July 16 to 20, 2013$90,000 · 15 events
- Heat in Wisconsin, July 16 to 19, 201317 events
- Damaging Wind in Oklahoma, July 16, 2013$15,000 · 61 kt wind · 1 event
- Flooding and Heavy Rain in Texas, July 16, 2013$12,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 16, 20136 events
- Drought in Arkansas, July 16 to 31, 20135 events
- Hail and Damaging Winds in Oklahoma, July 16, 2013$500 · 1.25 in hail · 5 events
- Debris Flows and Heavy Rain in Colorado, July 16, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472953.